Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 207, NWS Birmingham, AL

June 27, 2002Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 27, 2002, 2:36 PM CDT for Sumter County, Alabama. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2002, 2:36 PM CDT (19:36 UTC)
Expired
Jun 27, 2002, 3:15 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Sumter County, AL

What was reported inside it

TimeReportWhereRemark
Jun 27, 2:38 PM CDTThunderstorm Wind 50 EYork, ALA few trees and power lines were blown down near York. One tree fell across SR 17 temporarily blocking traffic.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 271936
SVRBHM
ALC119-272015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CDT THU JUN 27 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMTER COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 315 PM CDT

* AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CUBA...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM 
INCLUDE...LIVINGSTON...CUBA AND YORK. DIME SIZE WAS REPORTED BY THE 
CUBA FIRE DEPARTMENT.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3242 8848 3230 8833 3258 8802 3268 8816

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 9:25 AM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jun 27, 9:25 AM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
925 AM CDT THU JUN 27 2002

CURRENT REGIONAL OBS AND SATELLITE IMAGERY SHOWING LOCATIONS ACROSS
N AND CNTRL AL EXPERIENCING MOCLDY TO OVC SKY CONDITIONS. SE LOCATIONS
MOCLR. 12Z BHM SOUNDING PROFILE ONLY SHOWING OVC CONDITIONS IN LOWEST
1000/S FT...I.E. BOUNDARY LAYER. HOWEVER....TEMP/DEWPOINT PROFILES
ALOFT ONLY SLIGHTLY SEPARATED. LAMP GUIDANCE SHOWING MAINLY OVC SKY
CONDITIONS. RUC SHOWING 1000-500MB RH OVER 70% MOST LOCATIONS THRU
00Z FRI. SFC PATTERN SHOULD REMAIN DIFFUSE ENOUGH...ALONG WITH SWLY
FLOW ALOFT...TO CONTINUE CLOUDINESS TRENDS. AS A RESULT...WILL UPDATE
ALL LOCATIONS TO MOCLDY SKIES FOR TODAY...EXCEPT SE ZONES.

DO EXPECT LOWER LEVEL OVC AREAS TO BURN OFF LATER THIS MORNING...WITH
BREAKS IN CLOUD COVER EXPECTED THIS AFTERNOON. SE AREAS...WITH HEATING...
SHOULD DEVELOP PTCLDY SKIES AS THE DAY PROGRESSES.

BHM SOUNDING FORECAST MAX TEMP 86...CLOSE TO YESTERDAY/S BHM HIGH.
LAMP VALUES RUNNING A FEW DEGREES COOLER ON HIGHS THAN MORNING CCF ISSUANCE.
TEMPS COULD BE SLIGHTLY COOLER ACROSS CNTRL AL...AND POSSIBLE SLIGHTLY
WARMER ACROSS N AL...AS WITNESSED YESTERDAY WITH HSV HIGH WARMER THAN
BHM. HOWEVER...ZONES TEMPS MESH WELL WITH REGIONAL TEMP FORECAST.
WILL MONITOR TEMP TRENDS FOR LATER UPDATED IF NEEDED.

WITH CURRENT REGIONAL RADAR MOSAICS SHOWING SHWR ACTIVITY TO OUR N
AND W...WITH NO CWA ECHOES...WILL ADDRESS SCT SHWRS/TSTM AS MAINLY AFTERNOON.

.BHM...NONE.
89
JBW

In the hours before

Special weather statement, Jun 27, 1:32 PM CDT, 1 hour 4 minutes before
ALZ001>050-272130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT THU JUN 27 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

WARM...MOIST...AND UNSTABLE GULF AIR REMAINS ENTRENCHED ACROSS THE
FORECAST AREA.  AN UPPER LEVEL TROUGH EXTENDING FROM EASTERN TEXAS
NORTHWARD INTO THE OHIO VALLEY...WILL BRING GREATER CHANCES OF
THUNDERSTORMS TO WESTERN ALABAMA...AS WEAK UPPER LEVEL DISTURBANCES
MOVE NORTHWARD THROUGH THE TROUGH.

HOWEVER...WITH AMPLE MOISTURE AND HEATING...THUNDERSTORMS ARE
POSSIBLE ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON.  LOCATIONS
THAT APPEAR MORE FAVORABLE FOR DEVELOPMENT INCLUDE...THE SOUTHERN
COUNTIES FROM DEMOPOLIS...TO SELMA...MONTGOMERY...AND NORTHEASTWARD
ALONG I 85...AND NORTHWESTERN ALABAMA FROM FAYETTE...TO ADDISON...AND
HUNTSVILLE. SOME AREAS HAVE BEEN FAIRLY CLOUD-FREE THIS MORNING...
WHICH HAS ALLOWED MORE HEATING THAN IN THE LAST FEW DAYS.  LOCALLY
HEAVY RAIN...FREQUENT LIGHTNING...AND GUSTY WINDS MAY ACCOMPANY THE
STRONGER STORMS.  ACROSS NORTHWESTERN ALABAMA...THERE IS A HIGHER
POTENTIAL FOR WET MICROBURST ACTIVITY. ISOLATED OCCURRENCES OF
DAMAGING WINDS AND SMALL HAIL ARE POSSIBLE.  NO ORGANIZED OR
WIDESPREAD SEVERE WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...4
BIRMINGHAM...3
MONTGOMERY...3

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:33 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens42 min
Jun 27, 3:15 PM CDTSevere Thunderstorm WarningBMXGreene45 min
Jun 27, 3:47 PM CDTSevere Thunderstorm WarningBMXTuscaloosa43 min
Jun 27, 4:29 PM CDTSevere Thunderstorm WarningBMXTuscaloosa46 min
Jun 27, 4:54 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby51 min
Jun 27, 5:16 PM CDTSevere Thunderstorm WarningBMXClay44 min
Jun 27, 5:44 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega46 min
Jun 27, 5:51 PM CDTSevere Thunderstorm WarningBMXCherokee39 min
Jun 27, 6:06 PM CDTSevere Thunderstorm WarningBMXClay39 min
Jun 27, 6:39 PM CDTSevere Thunderstorm WarningBMXCleburne36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.